There are few things more frightening than having or witnessing an anaphylactic reaction. The symptoms can go from bad to worse very quickly. Getting a shot of emergency epinephrine as quickly as possible can save a person’s life—but what happens after the epinephrine? Ideally, a person’s symptoms will begin to improve, and in some cases they can even resolve completely. This may lead the person who had the reaction to believe that they are out of the woods and no longer in any danger. Unfortunately, this is not the case. A trip to the emergency room is still required, no matter how well the person may feel following their anaphylactic reaction.

Risk of Rebound Anaphylaxis after Emergency Epinephrine

An injection of emergency epinephrine could save your life following an anaphylactic reaction to an allergen. However, the injection is merely part of the treatment that you may require. All patients who have undergone anaphylaxis need to be examined and monitored. This is because anaphylaxis is not always a single reaction. The symptoms can rebound, returning hours or even days after the autoinjector of epinephrine has been administered.

According to the National Institute of Allergy and Infectious Diseases, an anaphylactic reaction can be a single occurrence with symptoms that resolve within minutes, with or without treatment. Alternately, it can be a single but long-lasting reaction that can continue for hours or even days. Anaphylaxis can also occur as two reactions, in which the symptoms seem to resolve but then reappear. With this two-part type of reaction, the symptoms most commonly return approximately eight hours after the first reaction. However, symptoms can return as many as 72 hours later. According to a paper published in 2010 in Canadian Family Physician, patients with severe anaphylactic reactions, especially those whose symptoms come on rapidly, have up to a 20 percent risk of a rebound in symptoms. The study’s researchers recommended that even people who experience a single occurrence that resolves quickly and completely be monitored in the emergency department for up to eight hours after the reaction. They also advise that these patients be sent home with a dose of emergency epinephrine due to the possibility of reoccurrence.

Anaphylaxis Aftercare

The risk of a rebound anaphylactic reaction makes proper medical evaluation and aftercare crucial, even for those who may feel fine following treatment with epinephrine.

Once an anaphylaxis patient enters the emergency department, the doctor performs a full examination and ensures that the airway is stable. Supplemental oxygen is provided. In cases where wheezing and labored breathing continues, you may be given other medications orally, through an IV, or via an inhaler. More epinephrine will be provided throughout your stay. Continuous observation ensures that you will get immediate attention if your symptoms worsen or return. In particularly extreme cases, a breathing tube may be inserted into the trachea, or surgery may be performed to open the airway.

If an anaphylaxis patient has low blood pressure, also known as hypotension, epinephrine might be provided intravenously. There is a risk, however, that a patient will experience heart issues when receiving epinephrine in this way. For this reason, cardiac monitoring is required in case of arrhythmia, which is an abnormal change in your heart’s electrical impulses, or ischemia, which is a restriction in blood flow and oxygen to the heart.

The risks associated with anaphylaxis, even after emergency epinephrine treatment, make a trip to the emergency room for a medical examination well worth it no matter how you feel. 

Read Video Transcript »

Break It Down: Anaphylaxis (Video Transcript)

Anaphylaxis, which is sometimes called anaphylactic shock, is a severe allergic reaction. The reaction can be to certain foods like nuts, insect stings, medications, or anything to which a person is severely allergic. Allergic reactions present with a variety of symptoms, such as hives, abdominal pain, nausea and vomiting, and rapid swelling of the tongue and lips.

If not treated immediately, anaphylaxis can be deadly.

Causes

What happens is that your immune system mistakes a normally harmless substance, such as peanuts, for a dangerous foreign invader and mounts a full-scale immunologic response, which creates a host of complications. For instance, fluid can accumulate in your lungs, making it difficult to breathe. Blood vessels open wider, causing a drop in blood pressure. If this progresses, a person can go into shock.

Who is at Risk?

Most people with a severe allergy are diagnosed as children, usually after exposure to a food allergen. You should know that it’s possible to be severely allergic to something and not realize it until you suffer a reaction.

Signs and Symptoms

It’s critical to understand the signs and symptoms of anaphylaxis, so you can react quickly in the event of an emergency. The most common signs of a severe anaphylactic reaction include: trouble breathing, coughing wheezing, facial swelling, swelling in the mouth and throat, tchy skin, including hives, red skin rash, nausea, weakness or dizziness, low blood pressure, rapid or irregular heart rate, abdominal pain, anxiety, confusion and slurred speech

Treatment and Prevention

We are all exposed to foods, medications, plants, animals, cosmetics, and chemicals every day about which we are unaware, so allergic reactions will continue to happen and we need to be ready to treat them. The single most powerful therapy we have for treating anaphylactic shock is epinephrine. When it’s administered in a therapeutic dose, it usually quickly alleviates the most severe symptoms of anaphylaxis. Epinephrine is available in easy-to-use emergency auto-injectors.

If you or a loved one has been prescribed an epinephrine injector, there are a number of things you should be aware of:

  1. Instruct your family, close friends, your child’s teacher, and other people who might need to use the device on how to operate the emergency epinephrine injector.
  2. Emergency epinephrine is not a replacement for a doctor or an emergency department. If someone is suffering an anaphylactic reaction, they should immediately be given the shot of epinephrine and then be brought to the emergency department as quickly as possible for a full evaluation.
  3. Be prepared to need to administer a second injection. Even though the first injection may be effective in stopping the allergic response, it also may have only a limited period of effectiveness. Therefore, you many need to administer a second injection.
  4. Always check the expiration date on each epinephrine injector. Be certain that you’re carrying up-to-date medications.